Fentanyl-laced pills causing overdoses in teens in the Northland and around the metro
Publish Date 02/24/2021
Police are encountering increasing accidental overdose deaths among teenagers from pills laced with fentanyl.
Officers in Kansas City and elsewhere in the metro are seeing overdoses and deaths among teens and young adults linked to pills that users believe to be prescription pain medication. Often referred to as “percs” (short for Percocet) and “M-30s” (how Oxycodone pills are stamped), some of these illegal pills are laced with the deadly drug fentanyl, and it’s impossible to tell which ones. As little as 0.25 milligrams of fentanyl can be fatal. Because the pills are produced for the black market, there is no regulation of any kind about what is in them.
While the drugs have spread throughout the metro area, the most overdoses have occurred among teenagers in the Northland. Some have survived and some haven’t. Police have identified users at multiple Northland high schools both in Kansas City, Mo., and in surrounding jurisdictions.
Parents are advised to keep an eye out for small blue pills stamped with “M” and “30” or any medications not prescribed to their children by a medical professional. Police also encourage parents to discuss with their children the dangers of taking pills not prescribed to them, particularly the possibility of a fatal overdose. If parents find the pills or hear their child talk about who is using them, they should call police.
KCPD and their local and federal partners are investigating the source of these drugs.